Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Thyroid hormones fluctuating. Have benign. Pain and heaviness in chest, trouble breathing. What is it?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1980
Answered : 1 Question
Question
I have thyroid problems, my doctor has been monitoring my blood tests as sometimes my thyroid hormones are high and sometimes it is low. I also have thyroid nodules but my doctor said it is benign ( I had 2 ultrasounds during the year) I was not prescribed any medication since I was diagnosed and it is about a year now. These past few days I feel a slow pain and somewhat heavy feeling in my chest that would not go away. I have some trouble breathing like the air is not getting through.
Posted Thu, 19 Apr 2012 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Rahul Tawde 5 hours later
Hello.

Thanks for posting your query.

Looking at the details given by you, it seems that you have multinodular goitre(MNG) with normally functioning gland. In the management of MNG, oral medicines have a limited role to play. If the nodules are benign as in your case, we follow up with serial ultrasound and if nodules increase in size or if any other suspicious findings arise on serial followup, we go ahead for thyroid surgery. So it is logical to think that your doctor is following the recommended protocol.

You need to remember that management of MNG with normal thyroid function is either surgical or observation and followup.

Now the chest complaints you have noted do not seem to be related to thyroid condition unless your thyroid gland is very large and extending retrosternally. The symptoms you have noted are non specific but however require proper evaluation of your pulmonary and cardiac functions to which they appear to be related.

I think you should consult a physician for evaluation of these symptoms because you may wrongly be attributing these symptoms to your thyroid problem. They appear to have different basis and hence will have to dealt with as a separate unrelated problem.

I will be able to guide you better if the evaluation of your chest complaints is done and you attach the reports along with those related to thyroid related reports or USG findings. You have feature to upload your reports yourself on right side of query page. Please utilize that.

I hope, I have answered your query. Please accept my answer in case you have no follow up queries.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Thyroid hormones fluctuating. Have benign. Pain and heaviness in chest, trouble breathing. What is it? 43 hours later
I have read articles that say thyroid problems can sometimes cause cardiac problems too. Since I got diagnosed a year ago, there was a full year I didnt see my doctor nor had any medical check up. I was complacent since a year before that I was given a clean XXXXXXX of health. Then the next check up I had showed my thyroid was not in a good shape. But prior to being diagnosed I was already experiencing heart palpitations but ignored it. Could it be possible that my thyroid has caused some heart problems and since I dont have any treatment for maybe a couple years now? I did have a couple ECGs through the year but they all turned up normal. My blood pressure went as high as 127/74, 133/77, 135/75 this week but then I went back to taking a supplement called coQ 10 and it came down to 110/65, 115/75 the highest. Also my sister died of Congestive Heart Failure at the age of 37 six years ago. But she had some obesity since childhood and had hypertension before that. I do not have any of those. My cholesterol levels are good too, but my triglycerides are just a tad bit over the high limit. I know my questions are more for a cardiac doctor, but I just want to know if my thyroid is causing these problems too.
Thanks a lot.
 
 
Answered by Dr. Rahul Tawde 6 hours later
Hello Marice,

Thank you for the follow-up.


Thyroid problems can sometimes be associated with cardiac problems, but they occur only when there is overt thyroid dysfuntion.

Hyperthyroidism can cause palpitation, tachycardia, angina, cardiomyopathy and congestive failure.

Hypothyroidism causes bradycardia, hypo/hyperytension and pericardial effusion.

But these occur in overt thyroid dysfunction which will be obvious on thyroid function testing.

Since your doc has not prescribed any medications it means your thyroid function is grossly normal.

Since your chest complaints started before the recognition of thyroid problem and thyroid function tests were done atleast a couple of times subsequently it is very unlikely your thyroid problem has given rise to these symptoms.

BP readings you have noted are all within normal range and hence shouldnt be responsible for your symptoms.

I can reassure you that thyroid isnt responsible for your chest/cardiac problems with the clinical profile you have provided. Nonetheless if you hav not done your thyroid tests recently you can do them now and your thyroid status and hence need for any medications will become clear.

Some of your complaints maybe related to anxiety.

I can only say that you require proper evaluation of both your chest and thyroid status before attributing them to thyroid condition.


Hope I have answered all your queries.

Please do not forget to accept my answer if you have no further concerns.

Wishing you good health.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor